Alabama, 2012

Flash Flood and Hail in Alabama, July 30, 2012

July 30, 2012 · NWS BMX · 2 events in 1 county or zone

Increasing mid level moisture and a convergence zone ahead of an approaching surface low caused widespread rainfall and cloud cover during the morning hours of Monday, July 30. As a result, thunderstorms developed along differential heating boundaries across southeast central Alabama during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Increasing mid level moisture and a convergence zone ahead of an approaching surface low caused widespread rainfall and cloud cover during the morning hours of Monday, July 30. As a result, thunderstorms developed along differential heating boundaries across southeast central Alabama during the afternoon and early evening hours. These storms trained over portions of Pike county, resulting in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 30, 5:34 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 30, 5:34 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
634 PM CDT MON JUL 30 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

WIDE RANGE OF TEMPERATURES THIS AFTERNOON WITH CLOUD COVER AND
SHOWERS DOMINATING THE WESTERN HALF OF THE CWA. HIGHS STRUGGLING
TO REACH 90 MANY PLACES WEST OF INTERSTATE 65. TO THE EAST WHERE
THERE HAS BEEN MUCH MORE SUNSHINE...TEMPERATURES HAVE CLIMBED WELL
INTO THE MIDDLE 90S IN MANY PLACES. SHOWERS HAVE TEMPORARILY DIED
OFF BUT WITH THE MANY OUTFLOWS AND DIFFERENTIAL HEATING IN
PLACE...SOME LATE AFTERNOON SHOWER/THUNDERSTORM DEVELOPMENT WILL
BE POSSIBLE.

NORTHWEST FLOW REGIME OVER THE SOUTHEAST WILL ALLOW FOR AN UPPER
SHORT WAVE NEAR NORTHERN MISSOURI TO DIVE SOUTHEAST THROUGH THE
OVERNIGHT WITH THE POTENTIAL FOR THE DEVELOPMENT OF A CONVECTIVE
CLUSTER/MCS. WHILE TIMING AND PLACEMENT OF THIS FEATURE IS
SLIGHTLY DISAGREED UPON BY THE MODELS...THE OVERALL CONCEPT IS THE
SAME...AT SOME POINT OVERNIGHT TO NEAR DAY BREAK AN AREA OF
THUNDERSTORMS SHOULD BE APPROACHING THE REGION. THE SEVERITY OF
THE SYSTEM IS ALSO QUESTIONABLE ALTHOUGH THERE IS AN UNUSUALLY
HIGH AMOUNT OF BULK SHEAR FOR THIS TIME OF THE YEAR INCREASING THE
POTENTIAL FOR SOME ORGANIZATION. IT MAY ALSO BE WHAT THREAT THERE
IS ENDS UP LIMITED TO AFTER DAY BREAK...ONCE OUTFLOW BEGINS TO
INTERACT WITH DAYTIME INSTABILITY. IF THAT IS THE CASE...THEN THE
GREATER AFFECTS WOULD BE OVER THE SOUTHERN HALF OF THE CWA. WILL
JUST HAVE TO WAIT AND SEE HOW THINGS BEGIN TO DEVELOP LATER THIS
EVENING.

BEYOND TOMORROW...UPPER LEVEL IMPULSES SEEM TO VACATE THE AREA ON
WEDNESDAY. ISOLATED CHANCES MAINLY ON THAT DAY WITH HOT AFTERNOON
TEMPERATURES. A WEAK IMPULSE ON THURSDAY BRINGS CHANCE POPS BACK
AND WILL KEEP CHANCE POPS THROUGH THE WEEKEND WITH HOT AFTERNOON
TEMPERATURES.

&&

.AVIATION...
00Z TAF DISCUSSION.

ONCE AGAIN...THE ONLY SHORT TERM CONCERNS WITH CONVECTION ARE DOWN
AROUND TROY. THOSE STORMS SHOULD MOVE ON TO THE SOUTH WITHIN AN HOUR
OR TWO...LEAVING VFR CONDITIONS AREAWIDE FOR MOST OF THE NIGHT.

HOWEVER...CONFIDENCE IS INCREASING THAT A CLUSTER OF RAIN AND STORMS
WILL FORM TO OUR NORTHWEST AND MOVE INTO CENTRAL ALABAMA LATE
TONIGHT. I'VE GONE AHEAD AND INCLUDED A PREDOMINANT TSRA GROUP...DUE
TO THE INCREASED CONFIDENCE. WHILE THE CONFIDENCE IN THE STORMS
COMING THIS WAY HAS INCREASED...THE TIMING OF THEIR ARRIVAL INTO ANY
PARTICULAR TERMINAL IS STILL A BIT UNCERTAIN. I'VE GIVEN IT MY BEST
SHOT...BASED ON THE LATEST MODEL OUTPUT AND RADAR TRENDS. I DO THINK
THAT ANY STORMS THAT DO MOVE IN LATE TONIGHT AND EARLY TUESDAY
SHOULD BE FAIRLY QUICK-HITTING...LASTING 2 OR 3 HOURS AT THE MOST.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 30, 6:25 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
725 PM CDT MON JUL 30 2012

ALZ011>015-017>050-010030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
725 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT ACROSS
MAINLY WESTERN PORTIONS OF CENTRAL ALABAMA. THIS THUNDERSTORM
COMPLEX IS EXPECTED TO DEVELOP AND MOVE OUT OF TENNESSEE AND
NORTHERN MISSISSIPPI AFTER 2 AM. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ONGOING THUNDERSTORM ACTIVITY FROM THE OVERNIGHT HOURS MAY BRING
A CONTINUED THREAT FOR DAMAGING WINDS AND LARGE HAIL FOR PORTIONS
OF CENTRAL ALABAMA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATE TONIGHT AFTER MIDNIGHT INTO DURING THE DAY ON
TUESDAY.

In the hours before

Special weather statement, Jul 30, 5:09 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT MON JUL 30 2012

ALZ049-302345-
PIKE AL-
609 PM CDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 645 PM
CDT...

AT 607 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF GOSHEN...MOVING SOUTH AT 15 MPH.
ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING NEAR AND NORTH OF
TROY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TARENTUM...
  HAMILTON CROSSROADS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3161 8610 3196 8611 3196 8593 3161 8578
      3161 8579
TIME...MOT...LOC 2309Z 349DEG 12KT 3166 8602

61
Special weather statement, Jul 30, 5:57 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT MON JUL 30 2012

ALZ049-310030-
PIKE AL-
657 PM CDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
730 PM CDT...

AT 653 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TROY UNIVERSITY...MOVING SOUTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HENDERSON...
  TARENTUM...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3181 8614 3180 8585 3161 8587 3161 8616
TIME...MOT...LOC 2357Z 007DEG 23KT 3171 8600

61

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Pike

When
July 30, 6:29 PM CST
Where
Pike County, 1.45 mi ENE of Little Oak
Measured
1 in hail
Reported by
Public
Coordinates
31.739, -86.028

Flash Flood, Pike

When
July 30, 7:15 PM CST to 9:15 PM CST
Where
Pike County, 1.37 mi ESE of Henderson to 1.64 mi ESE of Henderson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.664, -86.048

Due to heavy rainfall from training thunderstorms, flooding occurred along County Road 2262 east of Henderson. The road became impassable and was closed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406077, 406076.